What is it? That is what I wanted to know as soon as I heard that I might be at risk and that I should meet with my doctor to talk about a vaccine.
“Shingles?” I said. What is that??? How could I get that?
“an infection caused by a herpes virus (varicella-zoster virus), characterized by an eruption of groups of vesicles on one side of the body following the course of a nerve due to inflammation of ganglia and dorsal nerve roots resulting from activation of the virus, which in many instances has remained latent for years following a primary chickenpox infection; the condition is self-limited but may be accompanied by or followed by severe postherpetic pain.”
As usual, he was talking “Doctor-ISH” language and all I head was “blah-blah-herpes-blah-nerve-blah-virus-blah-pain”. Hey Doc, tell it to me like you would tell your five year old child.
“Shingles is a painful skin rash”
Now I understand. Then he told me more. It is caused by the varicella zoster virus. Shingles usually appears in a band, a strip, or a small area on one side of the face or body. It is also called herpes zoster.
“So why am I at risk now in my life?”.
“As you get older, two things often happen. First, your immune system isn’t as strong for a multitude of reasons. And second, the virus that caused “chicken pox” (varicella or “herpes” zoster virus) stays dormant (“inactive”) in your body until it decides to make itself active. We don’t know why it does this, but it is usually later in life, in people of the age group 50 and above.”
“What a minute. You said Herpes. I have been monogamous for years!”
Herpes zoster is not caused by the same virus that causes genital herpes, a sexually transmitted disease. Even though the names are similar, “Shingles” has nothing to do with sexual contact or sexually transmitted infections.
” So — what now??”
“Since you don’t have it, you should get vaccinated. If you had Shingles, then you would need to start medicines such as acyclovir, valcyclovir, and famciclovir as soon as possible. You would also need some pain medications, and instructions on how to make the rashes less uncomfortable.”